Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 30, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 5, 2023, 7:51 PM MDT for 4 counties in Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 2023, 7:51 PM MDT (01:51 UTC)
- Expired
- May 5, 2023, 8:30 PM MDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:00 PM MDT | TSTM WND GST 84 | 3 N Hayes Center, NE | MESONET 3N OF HAYES CENTER REPORTS 84 MPH WIND GUST. |
| May 5, 8:04 PM MDT | TSTM WND GST 70 | 2 Nw North Platte, NE | PERSONAL WEATHER STATION REPORTS WIND GUST OF 70 MPH. |
| May 5, 8:15 PM MDT | HAIL 1.75 | Hayes Center, NE | SPOTTER DROVE THROUGH HAYES CENTER AND NOTICED GOLF BALL SIZED HAIL ALONG THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:51 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:22 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 5, 5:22 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service North Platte NE 622 PM CDT Fri May 5 2023 ...Aviation discussion... .SYNOPSIS... Issued at 211 PM CDT Fri May 5 2023 Key Messages: - Thunderstorm chances increase this afternoon and evening, with the threat for strong to severe storms. Southwest Nebraska seems to stand the highest chance for severe through this evening. - Some chance for precipitation lingers through the weekend though confidence is low in regards to timing and location. - A deep trough develops across the western CONUS by the middle of next week. Appears an increase in convective activity should develop downstream of this feature across the Plains. && .SHORT TERM...(This evening through Saturday night) Issued at 211 PM CDT Fri May 5 2023 Low-level moisture continues to advect northward into KS this morning with dew points rising through the upper 50s to near 60F. Water vapor imagery indicates a shortwave located across UT and advancing toward CO. Surface low pressure will deepen this afternoon across eastern CO in response to the approaching wave. Low-level southeast flow will increase across KS and NE as the low deepens. This will help to maintain and advect higher quality low-level Gulf moisture westward into southwest NE by late this afternoon and this evening. A warm front will sharpen across far southwest into south central NE by late afternoon and become one focus for convective development. The other area for convective initiation will be along and just east of the front range. CAPE values will be greatest along and south of the warm front where the better low-level moisture will be located. The warm front will serve for at least isolated supercell development very late this afternoon. Southwest flow aloft will be in the process of strengthening during that time. In addition, mid-level lapse rates will steepen further which will aid in maintaining better instability into the evening hours. A bit of a complicated scenario, but the warm front should surge northward to near the I-80 corridor across southwest early this evening. This would carry the isolated supercell threat northward to around I-80. Meanwhile the Front Range convection will be moving eastward into the area and could merge with any ongoing storms near the warm front. Agree with the SPC outlook for potentially 2"+ diameter hail across southwest NE. This is where the steepest mid-level lapse rates and best instability will reside. Tornado threat is there as well, with 0-1km helicity values increasing early this evening as the southeast H85 flow increases to around 35 kts. By late evening storms should have congealed into an MCS and be tracking though the Sandhills/north central into central NE. Westerly low-level flow will tend to scour out some of the low- level moisture Saturday. This will lead to less instability but could still see a few higher based storms across far northern NE during the late afternoon as a cold front sags southward toward that area. .LONG TERM...(Sunday through Friday) Issued at 211 PM CDT Fri May 5 2023 A general west to southwest flow aloft should be in place Sunday. NAM hints that low-level moisture returns westward as upslope flow increases. This scenario would maintain late afternoon High Plains convection as it tracks eastward Sunday night. Otherwise a warm weather pattern looks to develop next week. Southwest flow aloft develops ahead of deep upper level trough that should be located across the Intermountain west by Wednesday. The last few runs of the GFS and ECMWF are looking more favorable for active downstream convection across the Plains amid a warm, moist and unstable environment. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 615 PM CDT Fri May 5 2023 Main concern this TAF period is the potential for severe thunderstorms to impact central and western Nebraska. Expect convection will evolve into a linear complex with potential to impact both KVTN and KLBF with similar timing. KVTN has some thunderstorm activity ongoing at issuance, but expect the main threat window will be roughly 02z-04z so will indicate this with prevailing and TEMPO groups with gusts to 50kt along with some large hail. The storms look to be moving off to the east after Midnight followed by clouds trending down to MVFR with a TEMPO to IFR early Saturday morning. Conditions once again attain VFR by Saturday afternoon. Will monitor radar trends and observations and amend TAFs once clear trends become evident. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...MBS
Hazardous weather outlook, May 5, 3:58 PM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 458 PM CDT Fri May 5 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-061200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 458 PM CDT Fri May 5 2023 /358 PM MDT Fri May 5 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A Severe Thunderstorm Watch is in effect generally south of Highway 2 until Midnight CDT. Scattered thunderstorms are expected to develop across southwest Nebraska late this afternoon and evening, which will then spread northward into the Sandhills and north central Nebraska. Some storms could become strong to severe and contain large hail and damaging winds this evening. It appears the greatest threat for golf ball size hail or larger will remained confined to southwest Nebraska. There is also a small risk of an isolated tornado across southwest Nebraska, generally along and south of interstate 80. Frequent lightning and locally heavy rainfall is also possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Chances for showers and thunderstorms will continue across the area Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 5, 6:57 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 4 NNE ENDERS 40.50N 101.50W
05/05/2023 M1.50 INCH CHASE NE UNKNOWN
SPOTTER NETWORK REPORT OF PING PONG SIZED
HAIL 4 MILES N OF ENDERS.
&&
AVLocal storm report, May 5, 6:59 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM FUNNEL CLOUD 2 W MADRID 40.85N 101.58W
05/05/2023 PERKINS NE STORM CHASER
STORM CHASER REPORT OF INTERMITTENT FUNNEL
CLOUDS 1 TO 2 MILES WEST OF MADRID.
&&
AVLocal storm report, May 5, 7:09 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 9 S ROSCOE 41.00N 101.63W
05/05/2023 E1.00 INCH PERKINS NE PUBLIC
PUBLIC REPORT OF MOSTLY PEA SIZED HAIL WITH
SOME QUARTER SIZED HAIL MIXED IN.
&&
AVLocal storm report, May 5, 7:13 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 S LAMAR 40.54N 101.99W
05/05/2023 M74 MPH CHASE NE PUBLIC
PERSONAL WEATHER STATION REPORT OF 74 MPH
WIND GUST 2 S OF LAMAR.
&&
AVSpecial weather statement, May 5, 7:45 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
845 PM CDT Fri May 5 2023
NEZ058-069-070-060230-
Chase NE-Hayes NE-Perkins NE-
845 PM CDT Fri May 5 2023
...A strong thunderstorm will impact portions of southeastern
Perkins, northeastern Chase and northwestern Hayes Counties through
930 PM CDT/830 PM MDT/...
At 844 PM CDT/744 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Madrid, or 14 miles northeast of
Imperial, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Imperial, Madrid, Elsie, Enders, Grainton, Wanamaker State Wildfire
Management Area and Center Dam Campground.
This includes Highway 61 between mile markers 41 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.
&&
LAT...LON 4045 10170 4084 10168 4088 10126 4043 10128
TIME...MOT...LOC 0144Z 234DEG 27KT 4070 10152
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TaylorLocal storm report, May 5, 7:49 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 1 ENE IMPERIAL 40.52N 101.62W
05/05/2023 E60 MPH CHASE NE ASOS
IMPERIAL ASOS REPORT OF 60 MPH GUST.
&&
AVThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:05 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 40 min |
| May 5, 6:12 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 37 min |
| May 5, 6:16 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 5, 6:32 PM MDT | Special Weather Statement | LBF | Frontier | 43 min |
| May 5, 6:37 PM MDT | Special Weather Statement | LBF | Perkins | 38 min |
| May 5, 6:43 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 47 min |
| May 5, 6:44 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 46 min |
| May 5, 6:46 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 5, 6:57 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 48 min |
| May 5, 7:11 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 13 min |
| May 5, 7:25 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 50 min |
| May 5, 7:30 PM MDT | Tornado Warning | LBF | Hayes | 45 min |
| May 5, 7:45 PM MDT | Special Weather Statement | LBF | Chase | 45 min |
| May 5, 7:51 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| May 5, 8:12 PM MDT | Tornado Warning | LBF | Frontier, Hayes | 33 min |
| May 5, 8:28 PM MDT | Special Weather Statement | LBF | Lincoln | 47 min |
| May 5, 8:33 PM MDT | Special Weather Statement | LBF | Cherry | 42 min |
| May 5, 8:34 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 41 min |
| May 5, 9:14 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 46 min |
| May 5, 9:39 PM MDT | Special Weather Statement | LBF | Custer | 51 min |
| May 5, 10:00 PM MDT | Special Weather Statement | LBF | Frontier | 15 min |
| May 5, 10:23 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 37 min |
| May 5, 11:50 PM MDT | Special Weather Statement | LBF | Wheeler | 40 min |
| May 6, 12:06 PM MDT | Special Weather Statement | LBF | Sheridan | 39 min |
| May 6, 2:01 PM MDT | Special Weather Statement | LBF | Cherry | 44 min |
| May 6, 2:41 PM MDT | Special Weather Statement | LBF | Cherry | 79 min |
| May 6, 3:42 PM MDT | Special Weather Statement | LBF | Keya Paha | 48 min |
| May 6, 3:44 PM MDT | Special Weather Statement | LBF | Keith | 46 min |
| May 6, 3:55 PM MDT | Special Weather Statement | LBF | Frontier | 50 min |
| May 6, 4:00 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 45 min |
| May 6, 4:05 PM MDT | Tornado Warning | LBF | Frontier, Hayes | 40 min |
| May 6, 4:29 PM MDT | Special Weather Statement | LBF | McPherson | 46 min |
| May 6, 4:41 PM MDT | Tornado Warning | LBF | Frontier | 28 min |
| May 6, 4:45 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 45 min |
| May 6, 5:18 PM MDT | Special Weather Statement | LBF | Thomas | 42 min |
| May 6, 5:25 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 61 min |
| May 6, 5:56 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.